Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 284, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 28, 2017, 11:45 PM CDT for Hinds County, Rankin County, Mississippi. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2017, 11:45 PM CDT (04:45 UTC)
- Expired
- May 29, 2017, 12:45 AM CDT
- In force
- 60 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hinds County, MS, Rankin County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 7 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 11:59 PM CDT | TSTM WND DMG | 3 Wnw Florence, MS | RANNKIN SO REPORTS MULTIPLE TREES DOWN ON CLEARY ROAD WITH TREES ON A HOUSE...NO INJURIES REPORTED. |
| May 29, 12:15 AM CDT | TSTM WND DMG | 2 E Brandon, MS | A FEW TREES WERE DOWN, RELAYED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 4.8 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 249 J/kg
- Mixed-layer CIN
- -296 J/kg
- Mixed-layer LCL
- 1502 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
741
WUUS54 KJAN 290445
SVRJAN
MSC049-121-290545-
/O.NEW.KJAN.SV.W.0284.170529T0445Z-170529T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
1145 PM CDT SUN MAY 28 2017
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Rankin County in central Mississippi...
Southeastern Hinds County in central Mississippi...
* Until 1245 AM CDT
* At 1144 PM CDT, a severe thunderstorm was located over Terry, or
near Byram, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Jackson and Whites around 1150 PM CDT.
Richland and Florence around 1200 AM CDT.
Pearl, Flowood and Monterey around 1205 AM CDT.
Brandon around 1215 AM CDT.
Pelahatchie around 1230 AM CDT.
Leesburg around 1235 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3237 9025 3240 9011 3240 9007 3241 9007
3248 8976 3236 8973 3213 8973 3205 9026
TIME...MOT...LOC 0444Z 248DEG 37KT 3214 9031
HAIL...<.75IN
WIND...60MPH
$$
221 follow-up statement
948
WWUS54 KJAN 290522
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
1222 AM CDT MON MAY 29 2017
MSC049-290531-
/O.CAN.KJAN.SV.W.0284.000000T0000Z-170529T0545Z/
Hinds MS-
1222 AM CDT MON MAY 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HINDS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning moved out of the
warned area. Therefore, the warning has been cancelled.
LAT...LON 3207 9012 3236 9011 3237 9011 3238 9010
3240 9007 3241 9007 3248 8976 3236 8973
3213 8973
TIME...MOT...LOC 0521Z 253DEG 31KT 3215 8997
$$
MSC121-290545-
/O.CON.KJAN.SV.W.0284.000000T0000Z-170529T0545Z/
Rankin MS-
1222 AM CDT MON MAY 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR RANKIN COUNTY...
At 1221 AM CDT, a severe thunderstorm was located near Star, moving
east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Johns around 1235 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3207 9012 3236 9011 3237 9011 3238 9010
3240 9007 3241 9007 3248 8976 3236 8973
3213 8973
TIME...MOT...LOC 0521Z 253DEG 31KT 3215 8997
HAIL...<.75IN
WIND...60MPH
$$
22What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 9:13 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, May 28, 9:13 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Jackson MS 913 PM CDT Sun May 28 2017 .UPDATE... Updated for evening discussion. && .DISCUSSION... Expect showers and thunderstorms to move through the area tonight out ahead of an approaching cold front. Lows tonight will mainly be in the lower 70s. The only change to the forecast was to increase pops for this evening into the overnight. /27/ Prior discussion below: Tonight through Monday (Memorial Day): As the cold front moves towards the area, expect rain and storm chances to linger into Memorial Day on Monday. As a deep trough and cold front swings into the western Great Lakes, a lead shortwave will continue to eject northeast through the eastern Great Lakes into the northeast. This will continue to drag the cold front analyzed off to our northwest slowly to the southeast. However, the strongest forcing will remain off to the north, helping the cold front stall up in the ArkLaMiss Delta tomorrow. This should help moisture to linger in the 1.5-1.75 inch range. With vertical totals in the 26-28 deg C range, -3 to -4 Showalters, mid level lapse rates around 6-7 deg C and some 20-30kt 0-2km & 0-3km bulk shear, there seems to be enough to warrant leaving the marginal risk, especially across along and southeast of the ArkLaMiss Delta Monday afternoon. Updated the graphics and HWO to show the marginal risk for severe storms. With moisture being slightly lower, expecting the localized flooding risk to remain low. /DC/ Tomorrow night through the rest of the week: Rather wet and slightly cooler than average conditions generally look to be in the cards for the Lower Mississippi Valley through the period as perturbed southwesterly flow aloft continues. The best rain chances should be through Tuesday night or Wednesday as the front moving in tomorrow remains stalled in the vicinity. Owing to the mentioned boundary and better forcing expect showers and storms through midweek to not be exclusively diurnal, especially tomorrow night. Strong storms (and perhaps even a stray severe storm) will certainly not be out of the question, but in general the needed juxtaposition of shear and instability to warrant good confidence in severe weather is lacking. Once we get to later Wednesday, and definitely into Thursday and Friday, the frontal boundary will be less of a factor on our weather as it further weakens and generally drifts north of the region. At this point daytime temperatures may be able to get close to 90 in a few spots and with plenty of moisture in place the combination of warmth and humidity will both promote some sweating and build afternoon instability and trigger related scattered afternoon through early evening showers and thunderstorms). Looks like the best rain chances over this period will be focused toward northwestern zones. By the weekend another front will be approaching from the northwest and boosting rain chances again. Even though persistent rain chances through this week may start to get annoying it is worth pointing out that we will be shortly transitioning into June (and entering the season where one might think twice about wishing away rain and the associated opportunity for below normal temperatures). /BB && .AVIATION... 00Z TAF discussion: A threat for additional TSRA/SHRA will continue tonight through Memorial Day with the greatest threat generally along/south of the JAN/HKS to MEI corridor. Otherwise, redevelopment of lower (MVFR) ceilings should be most prominent late tonight through morning in roughly the same area with ceilings mixing up to VFR category late morning/afternoon. /EC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 70 82 68 80 / 72 63 50 63 Meridian 70 83 68 80 / 50 61 55 65 Vicksburg 69 82 68 81 / 83 62 47 56 Hattiesburg 71 84 69 82 / 50 63 50 65 Natchez 70 81 67 79 / 89 66 53 63 Greenville 69 82 67 83 / 63 56 33 36 Greenwood 69 82 66 81 / 60 57 38 42 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, May 28, 3:37 PM CDT, 8 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 337 PM CDT Sun May 28 2017 ARZ074-075-LAZ007-MSZ018-019-025-026-034-292045- Ashley-Chicot-Morehouse-Bolivar-Sunflower-Leflore-Grenada- Washington- 337 PM CDT Sun May 28 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, north central Mississippi, and northwest Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Late this evening into Tonight Isolated severe thunderstorms are possible mainly late this evening through tonight. The primary hazards with these storms will be damaging wind gusts and hail up to quarter size. (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. MSZ030>033-038-039-044>046-050>052-056>058-064>066-072>074-292045- Clay-Lowndes-Choctaw-Oktibbeha-Winston-Noxubee-Leake-Neshoba- Kemper-Scott-Newton-Lauderdale-Smith-Jasper-Clarke- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 337 PM CDT Sun May 28 2017 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, northeast Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Monday Isolated severe thunderstorms are possible Monday afternoon into through the evening. The primary hazards with these storms will be damaging wind gusts and hail up to quarter size. (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday Isolated severe thunderstorms are possible continuing Monday into the late evening hours. The primary hazards with these storms will be damaging wind gusts and hail up to quarter size. (www.weather.gov/images/jan/graphicast/image3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Monday through Monday night. LAZ008-009-015-016-023>026-MSZ027>029-035>037-040>043-047>049- 053>055-059>063-292045- West Carroll-East Carroll-Richland-Madison LA-Franklin LA- Catahoula-Tensas-Concordia-Carroll-Montgomery-Webster-Humphreys- Holmes-Attala-Issaquena-Sharkey-Yazoo-Madison MS-Warren-Hinds- Rankin-Claiborne-Copiah-Simpson-Jefferson-Adams-Franklin MS- Lincoln-Lawrence- 337 PM CDT Sun May 28 2017 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, south central Mississippi, southwest Mississippi, and west central Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Tonight through Monday Isolated severe thunderstorms are possible mainly late this evening through tonight and also again on Monday. The primary hazards with these storms tonight and Monday will be damaging wind gusts and hail up to quarter size. (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday Isolated severe thunderstorms are possible continuing Monday into the late evening hours. The primary hazards with these storms will be damaging wind gusts and hail up to quarter size. (www.weather.gov/images/jan/graphicast/image3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Monday night. 23 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, May 28, 9:06 PM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Jackson MS
906 PM CDT SUN MAY 28 2017
LAZ024-026-290300-
Catahoula LA-Concordia LA-
906 PM CDT SUN MAY 28 2017
...A STRONG THUNDERSTORM WILL AFFECT CONCORDIA AND CATAHOULA PARISHES
UNTIL 1000 PM CDT...
At 906 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from 6 miles west of Liddieville to Ball.
Movement was east at 40 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Larto around 950 PM CDT.
Mayna around 955 PM CDT.
Acme and New Era around 1000 PM CDT.
Other locations impacted by these storms include Harrisonburg, Sicily
Island and Ridgecrest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
A severe thunderstorm watch remains in effect until 100 AM CDT for
northeastern Louisiana...and southwestern Mississippi.
LAT...LON 3193 9200 3192 9183 3187 9178 3192 9160
3176 9156 3175 9148 3137 9152 3142 9157
3141 9158 3127 9153 3125 9166 3104 9156
3098 9166 3104 9165 3104 9172 3120 9168
3130 9191 3123 9192 3123 9198 3128 9202
TIME...MOT...LOC 0206Z 280DEG 37KT 3210 9196 3141 9244
DBLocal storm report, May 28, 9:43 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
943 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG GILBERT 32.05N 91.66W
05/28/2017 FRANKLIN LA FIRE DEPT/RESCUE
STRUCTURAL DAMAGE HAD OCCURRED IN PARTS OF
THE PARISH.
&&Special weather statement, May 28, 10:51 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Jackson MS
1051 PM CDT SUN MAY 28 2017
MSZ047-048-053-054-059-061-290445-
Jefferson MS-Copiah MS-Warren MS-Hinds MS-Franklin MS-Claiborne MS-
1051 PM CDT SUN MAY 28 2017
...A STRONG THUNDERSTORM WILL AFFECT WARREN...EASTERN CLAIBORNE...
NORTHEASTERN JEFFERSON...WESTERN HINDS AND COPIAH COUNTIES UNTIL 1145
PM CDT...
At 1051 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from 9 miles southeast of Tallulah to near
Caseyville. Movement was northeast at 35 mph.
Wind gusts up to 50 mph will be possible with these storms.
Strong thunderstorms will be near...
Wesson and Glancy around 1115 PM CDT.
Redwood and Martinsville around 1120 PM CDT.
Hazlehurst and Oak Ridge around 1125 PM CDT.
Gallman around 1130 PM CDT.
Other locations impacted by these storms include Beauregard and
Learned.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
A severe thunderstorm watch remains in effect until 100 AM CDT for
central, south central and southwestern Mississippi.
LAT...LON 3153 9069 3222 9106 3223 9105 3219 9100
3237 9087 3235 9099 3245 9099 3244 9104
3258 9082 3257 9073 3262 9072 3251 9052
3252 9052 3252 9051 3176 9019 3169 9038
3170 9073 3161 9073 3161 9063
TIME...MOT...LOC 0351Z 234DEG 32KT 3235 9104 3164 9066
DBLocal storm report, May 28, 11:19 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1119 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND DMG NEWELLTON 32.07N 91.24W
05/28/2017 TENSAS LA LAW ENFORCEMENT
TREES AND POWER LINES DOWN AROUND THE PARISH
WITH POSSIBLE STRUCTURAL DAMAGE.
&&Local storm report, May 28, 11:29 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1129 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM TSTM WND DMG 1 NNE FAYETTE 31.73N 91.05W
05/28/2017 JEFFERSON MS LAW ENFORCEMENT
JEFFERSON COUNTY SO REPORTS MULTIPLE TREES
AND POWER LINES DOWN ON HIGHWAYS 553 AND
552.
&&Local storm report, May 28, 11:38 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1138 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG PORT GIBSON 31.96N 90.98W
05/28/2017 CLAIBORNE MS LAW ENFORCEMENT
CLAIBORNE COUNTY SO REPORTS SEVERAL REPORTS
OF TREES DOWN ACROSS THE COUNTY.
&&The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 9:37 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Jefferson | 68 min |
| May 28, 10:51 PM CDT | Special Weather Statement | JAN | Claiborne, Copiah, Hinds, Warren | 54 min |
| May 28, 11:18 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 57 min |
| May 29, 12:00 AM CDT | Flash Flood Warning | JAN | Hinds, Madison, Rankin | 3 hr |
| May 29, 12:12 AM CDT | Special Weather Statement | JAN | Simpson | 48 min |
| May 29, 12:39 AM CDT | Special Weather Statement | JAN | Scott, Smith | 36 min |
| May 29, 12:58 AM CDT | Severe Thunderstorm Warning | JAN | Jasper, Newton, Scott, Smith | 47 min |
| May 29, 1:47 AM CDT | Special Weather Statement | JAN | Clarke, Jasper, Lauderdale, Newton | 58 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.